Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 129, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 11, 2020, 4:39 PM CDT for Benton County, Iowa. It was in force for 36 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 4:39 PM CDT (21:39 UTC)
- Expired
- Jul 11, 2020, 5:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Benton County, IA
The radar
The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 4:50 PM CDT | HAIL 1 | 2 Nnw Van Horne, IA | |
| Jul 11, 5:05 PM CDT | HAIL 1.75 | 4 Wsw Newhall, IA | |
| Jul 11, 5:08 PM CDT | HAIL 1.75 | 2 S Van Horne, IA | |
| Jul 11, 5:08 PM CDT | HAIL 1.75 | 2 S Van Horne, IA | |
| Jul 11, 5:12 PM CDT | HAIL 1.25 | 4 Wsw Newhall, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 3:58 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1573 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
289
WUUS53 KDVN 112139
SVRDVN
IAC011-112215-
/O.NEW.KDVN.SV.W.0129.200711T2139Z-200711T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
439 PM CDT Sat Jul 11 2020
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Central Benton County in east central Iowa...
* Until 515 PM CDT.
* At 439 PM CDT, a severe thunderstorm was located over Garrison, or
7 miles southwest of Vinton, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Shellsburg, Newhall, Van Horne, Keystone and Garrison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4217 9228 4211 9187 4188 9199 4204 9230
4212 9230
TIME...MOT...LOC 2139Z 294DEG 22KT 4211 9214
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Gibbs2 follow-up statements
148
WWUS53 KDVN 112151
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
451 PM CDT Sat Jul 11 2020
IAC011-112215-
/O.CON.KDVN.SV.W.0129.000000T0000Z-200711T2215Z/
Benton IA-
451 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHERN BENTON COUNTY...
At 451 PM CDT, a severe thunderstorm was located over Van Horne, or 9
miles south of Vinton, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Shellsburg, Newhall, Van Horne and Keystone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4211 9216 4211 9187 4188 9199 4201 9224
4207 9221
TIME...MOT...LOC 2151Z 286DEG 20KT 4203 9208
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Gibbs038
WWUS53 KDVN 112159
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
459 PM CDT Sat Jul 11 2020
IAC011-112215-
/O.CON.KDVN.SV.W.0129.000000T0000Z-200711T2215Z/
Benton IA-
459 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHERN BENTON COUNTY...
At 459 PM CDT, a severe thunderstorm was located over Newhall, or 10
miles south of Vinton, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Shellsburg, Newhall, Van Horne and Keystone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4211 9216 4211 9187 4188 9199 4201 9224
4207 9221
TIME...MOT...LOC 2159Z 294DEG 22KT 4201 9202
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
GibbsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:12 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 11, 3:12 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 312 PM CDT Sat Jul 11 2020 .SYNOPSIS... Issued at 211 PM CDT Sat Jul 11 2020 Airmass recovery is underway across eastern Iowa and northwest Illinois in the wake of this mornings convection. At 2 PM temperatures ranged from the upper 70s to lower 80s along the Highway 20 corridor to the lower 90s across southeast Iowa, northeast Missouri and west central Illinois. Dewpoints were in general in the upper 60s across along the Highway 20 corridor to the lower to mid 70s south. SPC meso analysis showed mixed layer CAPE of 32to 3000 J/KG with little inhibition across the area. 0 to 6 km shear of 30 to 40 knots across the area. && .SHORT TERM...(This Evening through Sunday) ISSUED AT 211 PM CDT Sat Jul 11 2020 Key Message: 1. Another round of thunderstorms is possible mid to late this afternoon into this evening with scattered severe storms possible. 2. The forecast for Sunday will be dry with near normal temperatures for mid July. The main forecast concern is for chances of storms into tonight. Mostly relying on the CAMs for the next 12 hours then turn to the coarser models for Sunday. Models are in good overall agreement. A shortwave evident on water vapor and radar has led to the development of showers and storms across northern Iowa and southern Minnesota. CAMs today have consistently developed storms southeastward with time late this afternoon into this evening as lift from shortwave overspreads the area. CAPE and shear noted in the synopsis say that severe storms with damaging winds and hail up to the size of ping pong balls is possible this afternoon into this evening. There is also the potential for tornadoes if the storms can anchor to the outflow boundary that was sinking south of Interstate 80 at 3 PM. This afternoons 19z soundings shows precipitable water values around 1.40 inches so moderate to heavy rain is possible with any of these storms. The GFS, NAM, ECWMF, and Canadian show the shortwave exiting the area after 06 UTC Sunday with convection exiting the area by now. High pressure is forecast to build into the region at the surface and aloft through Sunday. Temperatures across the area will be in the lower to mid 80s on Sunday will be in the lower to mid 60s. .LONG TERM...(Sunday Night through Saturday) ISSUED AT 211 PM CDT Sat Jul 11 2020 The difference between the models in the long term continue to deal with the placement of the jet and the timing of shortwave during the middle of the week. High pressure will be moving across the region to start the long term at the surface and aloft. Some modification of the airmass is expected on Monday with highs a degree or two warmer than on Sunday but a dry forecast is still expected. Tuesday through Friday, the flow aloft transitions to more of a zonal flow aloft as a trough digs into the Central US from southern Canada. This will be the start of a more active period as several shortwaves moves across the area. This will bring the risk of showers and thunderstorms to the area through the remainder of the week. The period will not be a total washout and there will be dry periods with the subsidence behind each of the shortwaves. There is disagreement through the period between the models on placement of the jet stream with the ECWMF, Canadian building the southwestern US ridge into the area while the GFS keeps it to the south. The ECMWF/Canadian solution is warmer than the GFS but in general the forecast shows the temperatures warming to below normal for the end of the week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) ISSUED AT 1232 PM CDT Sat Jul 11 2020 VFR TAFs are forecast through the period. A second round of thunderstorms are possible in the mid to late afternoon and into the evening. This would bring MVFR to IFR ceilings and visibilities in the strongest storms. These storms would exit KBRL after 06 UTC. Placed thunder in the TAFs at KDBQ and KCID where they would occur earlier. Conditions will improve in the wake of these storms. && .CLIMATE... ISSUED AT 300 AM CDT Sat Jul 11 2020 The Climate Prediction Center 6-10 day and 8-14 day outlooks continue to show high probabilities of above normal temperatures across the area. This would be through the 4th full week of July. With the area already 4-6 degrees above normal for the month of July, it is quite possible that the month will end up well above normal. The latest US Drought Monitor released this past Thursday shows abnormally dry conditions (D0) developing over portions of eastern Iowa and central Illinois. These areas have received 50-75% of normal rainfall in the past 30 days. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Cousins SHORT TERM...Cousins LONG TERM...Cousins AVIATION...Cousins CLIMATE....Gross
Hazardous weather outlook, Jul 11, 3:49 AM CDT, 12 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 349 AM CDT Sat Jul 11 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-120900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 349 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected to develop this afternoon and evening mainly between 3 PM and 9 PM. The Storm Prediction Center has a slight risk for severe storms across the entire outlook area. The primary threats are damaging winds, large hail, and frequent lightning. Localized heavy rainfall is also possible along with a low potential for flash flooding. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Thunderstorms will be possible Tuesday evening through Friday. At this time it is too early to determine any severe risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Uttech/Gross
In the hours before
Local storm report, Jul 11, 11:30 AM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1130 AM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL 2 W STANWOOD 41.89N 91.19W
07/11/2020 E1.25 INCH CEDAR IA BROADCAST MEDIA
SOCIAL MEDIA REPORT.
&&
TJGLocal storm report, Jul 11, 11:57 AM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1157 AM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM HAIL TIPTON 41.77N 91.13W
07/11/2020 M1.25 INCH CEDAR IA FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTS HAIL OF QUARTER TO
HALF DOLLAR SIZE ALONG WITH 0.60 INCHES OF
RAIN IN UNDER TEN MINUTES.
&&
PSLocal storm report, Jul 11, 12:20 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1220 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM TSTM WND DMG 3 ESE MARTELLE 42.01N 91.30W
07/11/2020 JONES IA EMERGENCY MNGR
EM RELAYED REPORT FROM FIRE DEPARTMENT OF
MULTIPLE TREES DOWN AND DAMAGE TO CORN CROPS
ON 52ND STREET SOUTHEAST OF MARTELLE. TIME
ESTIMATED FROM RADAR.
&&
PSLocal storm report, Jul 11, 3:10 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM TSTM WND DMG 4 NNW PARIS 42.28N 91.60W
07/11/2020 LINN IA EMERGENCY MNGR
LINN CO EMA CALLED REGARDING A COUPLE OF
LARGE METAL GRAIN BINS THAT WERE DOWNED BY
THE WIND AND BLOWN ACROSS THE FIELD. ALONG
WITH THOSE, A CATTLE AND HAY SHED WERE ALSO
BLOWN DOWN. TIME ESTIMATED FROM RADAR.
&&
TJGSpecial weather statement, Jul 11, 3:57 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
357 PM CDT Sat Jul 11 2020
ILC011-073-112145-
Henry-Bureau-
357 PM CDT Sat Jul 11 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENRY AND
SOUTHWESTERN BUREAU COUNTIES UNTIL 445 PM CDT...
At 357 PM CDT, a strong thunderstorm was located 7 miles northwest of
Kewanee, moving southeast at 20 mph.
Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.
Locations impacted include...
Kewanee, Kewanee Municipal Airport and German Corner.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4123 8972 4123 8987 4115 8987 4115 8997
4130 9014 4137 9003 4125 8970
TIME...MOT...LOC 2057Z 302DEG 18KT 4130 9004
GibbsSpecial weather statement, Jul 11, 4:15 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 415 PM CDT Sat Jul 11 2020 IAC011-112200- Benton- 415 PM CDT Sat Jul 11 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BENTON COUNTY UNTIL 500 PM CDT... At 415 PM CDT, a strong thunderstorm was located over Dysart, or 15 miles west of Vinton, moving east at 25 mph. Wind gusts of 50 to 55 mph are possible with this storm. Locations impacted include... Vinton, Dysart, Newhall, Blairstown, Van Horne, Keystone, Garrison, Vinton Memorial Airport, Benton County Fairgrounds, Rodgers Park, Benton City Park and Hoefle-Dulin Park. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4225 9230 4218 9189 4187 9203 4198 9230 TIME...MOT...LOC 2115Z 290DEG 23KT 4214 9232 Gibbs
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 9:17 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 58 min |
| Jul 11, 10:11 AM CDT | Severe Thunderstorm Warning | DVN | Jones, Linn | 64 min |
| Jul 11, 10:52 AM CDT | Severe Thunderstorm Warning | DVN | Cedar | 38 min |
| Jul 11, 11:30 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Muscatine | 19 min |
| Jul 11, 4:15 PM CDT | Special Weather Statement | DVN | Benton | 45 min |
| Jul 11, 4:50 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan | 40 min |
| Jul 11, 5:07 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 38 min |
| Jul 11, 5:25 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Linn | 50 min |
| Jul 11, 5:28 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Linn | 47 min |
| Jul 11, 6:00 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 27 min |
| Jul 11, 6:01 PM CDT | Tornado Warning | DVN | Jones, Linn | 15 min |
| Jul 11, 6:07 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Jones, Linn | 38 min |
| Jul 11, 6:09 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 51 min |
| Jul 11, 6:18 PM CDT | Severe Thunderstorm Warning | DVN | Iowa | 42 min |
| Jul 11, 6:34 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jones, Muscatine, Scott | 41 min |
| Jul 11, 6:46 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Louisa, Muscatine, Washington | 44 min |
| Jul 11, 6:52 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk, Washington | 53 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.